Hail, Butler
- When
- July 17, 6:40 PM EST
- Where
- Butler County, 0.52 mi W of Slippery Rock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.070, -80.060
Scattered severe thunderstorms developed across western Pennsylvania in a warm and humid air mass souht of a weak front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed across western Pennsylvania in a warm and humid air mass souht of a weak front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 1:07 PM EST, 5 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 207 PM EDT SAT JUL 17 2010 .SYNOPSIS... A SERIES OF DISTURBANCES WILL CROSS THE REGION THROUGH THE MIDDLE OF NEXT WEEK...BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS. WARM AND HUMID CONDITIONS WILL CONTINUE. && .NEAR TERM /THROUGH SUNDAY/... CUMULUS BUILDUPS PREVAIL ACROSS THE AREA THIS AFTN...WITH SHWRS/TSTMS DEVELOPING ALONG A SURFACE BOUNDARY ACROSS SOUTHERN ONTARIO. FURTHER SOUTH...AN ISOLATED SHWR OR TWO IS BEGINNING TO DEVELOP. CONVECTIVE ACTIVITY WILL INCREASE LATE THIS AFTN AS AN UPPER LEVEL SHORTWAVE/SURFACE TROUGH MOVES INTO THE REGION. HIGH RESOLUTION MODELS DEPICT A BAND OF SHWRS/TSTMS DEVELOPING ALONG THE TROUGH THIS EVENING...DIMINISHING AFTER MIDNIGHT. WILL USE SCATTERED POPS FOR THIS POTENTIAL. WITH THE GREATEST DEEP LAYER SHEAR REMAINING TO THE NORTH...DO NOT EXPECT ORGANIZED SEVERE STORMS...BUT AN ISOLATED STRONGER STORM WITH GUSTY WINDS/HEAVY RAIN CANNOT BE RULED OUT. THE NEXT SHORTWAVE IN ZONAL FLOW IS PROGGED TO AFFECT THE AREA LATE SUNDAY AFTN/NIGHT. AFTER A BREAK FROM PRECIP LATE TNGT INTO SUNDAY AFTN...SHWRS/TSTMS WILL REDEVELOP AHEAD OF THE SHORTWAVE/SURFACE FRONT. WILL KEEP POPS LOW...WITH THE BULK OF THE ACTIVITY REMAINING TO THE NORTH AND WEST THROUGH SUNDAY AFTN. WARM AND HUMID CONDITIONS WILL CONTINUE. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... LOW PRESSURE AND A COLD FRONT WILL ENTER THE REGION SUNDAY NIGHT...CROSSING THE AREA MONDAY. WITH DECENT RUN TO RUN CONTINUITY WITH TIMING...AND GENERAL MODEL AGREEMENT...WILL RAISE POPS MONDAY TO LIKELY WITH THE FRONTAL PASSAGE. MODELS CONTINUE TO SHOW THE FRONTAL BOUNDARY HANGING UP ACROSS WEST VIRGINIA...SO WILL KEEP CHANCE POPS IN THE FCST THROUGH TUESDAY. WITH MORE CLOUDS AND HIGHER COVERAGE OF PRECIP...DAYTIME TEMPERATURES WILL BE HELD DOWN SOME...WITH LOWER/MID 80S PREVAILING...BUT HUMID CONDITIONS WILL PERSIST. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... THE UPPER OHIO VALLEY WILL CONTINUE TO BE IN A PRIMARILY ZONAL MID-LEVEL FLOW ON THE NORTHERN PERIPHERY OF A DEEP RIDGE CENTERED ACROSS THE SOUTHEAST. THIS MID-LEVEL LEVEL PATTERN WILL BE ACCOMPANIED BY A SURFACE FRONTAL BOUNDARY DRAPED ACROSS THE AREA. GFS/ECMWF ARE IN AGREEMENT WITH THIS PATTERN...LEADING TO A CONTINUED UNSETTLED WEATHER PATTERN IN THE FORECAST. THE PERIOD BEGINS WITH A SHORT WAVE ADVECTING EAST OF THE AREA TUESDAY NIGHT...WITH CHANCE POPS FORECAST. WITH THE UPPER OHIO VALLEY IN A MOIST AND UNSTABLE AIR MASS...DIURNALLY DRIVEN CONVECTION CAN BE EXPECTED ON WEDNESDAY...ALTHOUGH POPS ARE RESTRICTED TO A LOW CHANCE WITH THE LACK OF A FORCING MECHANISM. POPS ARE HIGHER ON THURSDAY WITH THE GFS INDICATING A SURFACE LOW PROGGED TO BE ACROSS THE GREAT LAKES. SIMILAR TO WEDNESDAY...LOW CHANCE POPS ARE FORECAST ON FRIDAY...WITH DIURNALLY DRIVEN CONVECTION POSSIBLE AS A COLD FRONT APPROACHES FROM THE NORTHWEST. TEMPERATURES THROUGHOUT THIS PERIOD WILL BE AROUND 5 TO 10 DEGREES ABOVE NORMAL. A COLD FRONT IS PROGGED TO FINALLY CLEAR SOUTHEAST OF THE AREA FRIDAY NIGHT WITH HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. THIS WILL ALLOW FOR A DRIER AND COOLER AIR MASS TO ADVECT INTO THE AREA...WITH A DRY FORECAST TO START THE WEEKEND. DESPITE THE FRONTAL PASSAGE...MORE ABUNDANT SUNSHINE WILL ALLOW TEMPERATURES ON SATURDAY TO BE AROUND 5 DEGREES ABOVE NORMAL. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS WILL PREVAIL INTO THE EVENING ALTHOUGH AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT IN THIS WARM AND MOIST ENVIRONMENT. SCATTERED TO BROKEN CUMULUS WILL DEVELOP THIS AFTERNOON WITH SOUTHWESTERLY WINDS GUSTING TO 20KTS. MORE ORGANIZED CONVECTION WILL DEVELOP ALONG A SURFACE TROUGH ACROSS LAKE ERIE LATE THIS AFTERNOON...ADVANCING SOUTHEASTWARD TO KFKL/KDUJ AROUND 00Z. TEMPO GROUPS ARE FORECAST AT KFKL/KDUJ AFTER AROUND 00Z. AS THE LINE ADVANCES FURTHER SOUTHEASTWARD...DIURNALLY LESS FAVORABLE TIMING HAS DICTATED ONLY CB GROUPS ACROSS THE REST OF THE TERMINALS AS CONVECTION SHOULD WEAKEN AND DECREASE IN COVERAGE. LINGERING CONVECTION WILL DIMINISH BY 06Z...WITH PATCHY MVFR FOG DEVELOPING AT MOST OF THE TERMINALS NEAR DAWN. VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY OF SUNDAY BEFORE CONVECTION APPROACHES FROM THE WEST IN THE LATE EVENING HOURS. SHOWER AND THUNDERSTORM CHANCES ALONG WITH THE POTENTIAL FOR NEAR DAWN RESTRICTIONS WITH FOG WILL CONTINUE MONDAY THROUGH THURSDAY AS A SERIES OF DISTURBANCES CROSS THE UPPER OHIO VALLEY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1055 AM EDT SAT JUL 17 2010 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-181800- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 1055 AM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THE STORMS WILL PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND NIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORM WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Pittsburgh radar (KPBZ), 61 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
8 thunderstorm wind, 4 hail. Local standard time, as filed.
Emergency management reported numerous trees down near the Lawrence county line north of New Wilmington TWP.
Emergency management reportred numerous trees down throughout New Wilmington TWP with a tree reported down on a house in town of New Wilmington.
Emergency management reported a tree down on a car on near Interstate 79 at Grove City. One minor injury reported.
The public reported trees down in Slippery Rock.
The fire department reported trees down in Concord Township.
Emergency management reported trees down in Oliveburg.
Emergency management reported trees down near Kittanning.
Emergency management reported a tree down blocking Fork Run Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248878, 248885, 248886, 248887, 248879, 248888, 248880, 248882, 248889, 248890, 248891, 248892.